It is abused by millions of people around the world
Like other opiates, heroin is made from the resin of the poppy plant
Heroin works by blocking the brains ability to perceive pain
Heroin is usually injected, snorted or smoked to get “high”
Many people try heroin without realizing how addictive it is, and are soon spiraling “out-of-control” as they attempt to manage their drug use and life. It’s becoming increasingly common for people to become heroin users after they have become dependent on a legally prescribed opioid medication that they can no longer get ahold of. Prescription drugs such as oxycodone, hydrocodone, and codeine are highly addictive and may lead a user to seek a different, powerful narcotic on the streets. Opiates (usually heroin), account for nearly 18% of admissions to drug treatment facilities in the United States.
Heroin is Also Called
Chiva (or Cheeba)
“Mexican”, “Persian” (or other country of origination)
Symptoms/Signs of Heroin Use
A person who uses heroin doesn’t become a different person overnight. That’s not the way addiction works. As a person tries heroin and continues to use it, you may notice subtle differences in their behavior or appearance. Over time, more and more symptoms of heroin abuse will emerge.
When a person is high on heroin, they may be short of breath. If you look at their eyes, you may notice narrowed pupils. They may seem distant or disoriented if you try to talk to them. Heroin users often “nod off”, or fall asleep during their high. This means they are completely awake at one moment, and close their eyes and slump, unconscious, the next. Their general demeanor when high may be described as “sleepy.” It may seem like their limbs are weighted down, and they may have trouble getting up or walking straight.
A heroin user may also keep physical signs of their addiction around. For example, they may collect paraphernalia such as spoons, lighters, bottle caps, and needles or syringes. They may also have burned spoons or aluminum foil with burn marks hidden in their living environment.
Dangers of Long-Term Heroin Use
Heroin is a dangerous narcotic drug that is easy to overdose on because it’s not possible to tell the potency or purity with the naked eye. For users who inject the drug, there are even more risks. The most common method of consumption is to use needles to inject the drug. Users who do this put themselves at a higher risk of drug overdose than those who smoke the drug (and statistically, also higher risk than taking oral pills or even “snorting” the drug). They also are more susceptible to serious diseases such Hepatitis or HIV from re-used needles. Heroin users often fall victim to bacterial or staph infections from unsanitary conditions, poor hygiene, and needle usage.
Every use of heroin brings the risk of death: either by overdose or by using “bad heroin” – heroin that is laced with something poisonous.
Heroin users are prone to suffer malnutrition and poor health in general. Many addicts have a weakened immune system that leaves them susceptible to infections of the heart.
Heroin users can become addicted fairly quickly the drug because of its notoriously painful and uncomfortable withdrawal effects. Someone who is active in their heroin addiction will exhibit drug-seeking behavior that causes problems in their daily life. Users who inject the drug may wear long sleeves in hot weather to hide needle marks. They may get sick a lot, or get skin (or heart) infections. You may notice that a heroin person has rapidly lost weight and appears pale or sickly. Many people who use heroin suffer from stomach problems and malnutrition.
Heroin addiction affects every aspect of the user’s life. They will often experience money trouble, legal issues, or get fired from jobs. The user may lose motivation to do things they used to love. They user may drop out of activities and seem increasingly isolated. They may lie to their family and friends, steal from them, or avoid them entirely. As a person becomes addicted to the drug they might become increasingly hostile to concerned family members. They may suffer from anxiety or angry outbursts when they’re not high.
Heroin withdrawal symptoms2 are the reason that users react so strongly when they cannot obtain the drug. Withdrawal can start a few hours to one day, and it’s very painful. Users can experience more intense heroin cravings if they are physically and mentally addicted. Heroin users often sweat profusely, and have tired, achey muscles. Withdrawals also causes intense cramping that causes the user to kick their legs. That’s why withdrawal is sometimes called “kicking” among heroin users.
Because of the withdrawal symptoms that occur with heroin addiction, it’s highly recommended that people who are dependent on heroin or other opiates seek the help of a medical detoxification program. In a clinical setting, a qualified staff will work with you to monitor you for complications and may even prescribe medication to help ease certain withdrawal symptoms.
How to Get Help for a Heroin Addiction
If you think you have a problem with heroin, you may be nervous about reaching out for help. That’s normal. We want you to know there are effective treatment options available. You deserve to get the help and support you need to kick your habit for good. Most addicts will benefit from a treatment program to help them learn new coping mechanisms and set goals. If you’re ready to learn more about your options, please give us a call today. We’re happy to answer any questions that you may have.
1.What are the medical complications of chronic heroin use, available here.